Alert archive / Virginia / Tornado Warnings in 2011
Tornado Warning 91, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Oct 13, 2011, 3:42 PM EDT for Orange County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2011, 3:42 PM EDT (19:42 UTC)
- Expired
- Oct 13, 2011, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
County Orange County, VA
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262
WFUS51 KLWX 131942
TORLWX
VAC137-132015-
/O.NEW.KLWX.TO.W.0091.111013T1942Z-111013T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT THU OCT 13 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL ORANGE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 339 PM EDT...THE PUBLIC REPORTED A TORNADIC THUNDERSTORM 9 MILES
SOUTH OF ORANGE IN LOUISA COUNTY...OR 11 MILES NORTHWEST OF
LOUISA...MOVING NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORANGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3828 7816 3826 7797 3813 7807 3814 7808
3812 7819 3812 7821
TIME...MOT...LOC 1941Z 197DEG 25KT 3813 7816
$$
KRAMAR2 follow-up statements
794
WWUS51 KLWX 131955
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT THU OCT 13 2011
VAC137-132015-
/O.CON.KLWX.TO.W.0091.000000T0000Z-111013T2015Z/
ORANGE VA-
355 PM EDT THU OCT 13 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR ORANGE
COUNTY...
AT 353 PM EDT...A THUNDERSTORM THAT HAD PRODUCED A TORNADO IN LOUISA
COUNTY WAS LOCATED 5 MILES SOUTHEAST OF ORANGE...OR 14 MILES NORTH
OF LOUISA...MOVING NORTH AT 30 MPH. A SECOND DEVELOPING TORNADO WAS
LOCATED 5 MILES SOUTHEAST OF GORDONSVILLE...ALSO MOVING NORTH AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
NASONS...
ORANGE...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3813 7814 3827 7814 3826 7797 3813 7807
3814 7808
TIME...MOT...LOC 1953Z 197DEG 25KT 3821 7808
$$
KRAMAR124
WWUS51 KLWX 132007
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT THU OCT 13 2011
VAC137-132015-
/O.CON.KLWX.TO.W.0091.000000T0000Z-111013T2015Z/
ORANGE VA-
407 PM EDT THU OCT 13 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR ORANGE
COUNTY...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
TORNADO WAS LOCATED 6 MILES SOUTH OF ORANGE...OR 11 MILES NORTH OF
LOUISA...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
NASONS...
UNIONVILLE...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3815 7810 3826 7807 3826 7797 3813 7807
3814 7808
TIME...MOT...LOC 2007Z 204DEG 23KT 3819 7806
$$
KRAMARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Oct 13, 3:22 PM EDT, 20 minutes earlier.
Area forecast discussion, Oct 13, 3:22 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU OCT 13 2011
.SYNOPSIS...
HIGH PRESSURE RETURNS FOR THE WEEKEND INTO THE FIRST PART OF THE
WEEK. A COLD FRONT WILL PUSH INTO THE AREA TUESDAY NIGHT. UPPER
LEVEL LOW PRESSURE WILL INFLUENCE THE WEATHER IN THE MID ATLANTIC
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CDFNT/H5 TROF AXIS IN THE MISSISSIPPI VLY ATTM. THERE/S ALSO A
STALLED BNDRY CUTTING ACRS THE SRN CWFA. ELY LLVL FLOW BEING OVERRUN
BY WARMER SLY FLOW ALOFT...LEADING TO LOTSA LGT RA AND DZ ACRS THE
CWFA. IN ADDITION...S/WV ENERGY /PVA/ UNDERCUTTING THE BASE OF THE
TROF GENERATING ADDITIONAL SHRA ACTIVITY ACRS WVA AND SSIDE VA.
THERE/S ENUF COINCIDENT UPR LVL DIVGNC AND BINOVC TO PERMIT
INSTBY...AND CONSEQUENTLY TSTMS HV DVLPD IN THAT AREA. MESO ANALYSIS
SUGGESTS THAT CWFA ON THE STBL SIDE /XCPT FOR SRN MD/...SO TSRA SHUD
BE STRATIFYING AS THEY OVERRIDE BNDRY. BUT...ELEVATED THUNDER A
RISK...AND HV KEPT EITHER A SCHC/CHC IN THE GRIDS THRU THE EVNG.
PVA CONTG OVNGT...SO CANT RULE OUT ADDTL SHRA. INSTBY NOT LKLY TO BE
AS GREAT THO. SINCE IT/LL BE CLDY AND WET...TEMPS SHUDNT BE DROPPING
MUCH. USED LAMP AS BASIS FOR MIN-T FCST.
&&
.SHORT TERM /FRIDAY/...
H5 TROF ATTAINS NEG TILT TMRW...DRIVING CDFNT THRU CWFA AS ADDTL
S/WV IMPULSES/MID LVL SPD MAX ROTATE UNDER THE UPR LOW. NMRS SHRA
XPCTD INVOF FNT...FLLWD BY GUSTY DRYING WNDS. ALTHO INSTBY SHUDNT BE
AS GREAT...SHEAR PROFILES ENUF FOR LCL THUNDER INVOF FNT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LAST VESTIGES OF RAFL ARE XPCTD TO DEPART NERN MD FRI EVE.
ON SAT...THE COMBO OF A 970 MB LOW OVR ERN ONTARIO AND A 1020
HIGH IN THE OH VLLY WL CREATE A TIGHT PRESSURE GRADIENT BETWEEN
THESE TWO FEATURES WILL RESULT IN BREEZY CONDITIONS. DURING THE
DAY SAT WLY WINDS 15-25 MPH MAY GUST UP TO 35 MPH...PSBLY GUSTING
OVR 40 MPH ON THE RIDGE TOPS OF THE POTOMAC HIGHLANDS - JUST
BLO WIND ADVISORY CRITERIA.
PRES GRAD WILL WEAKEN SAT NGT AND SUN AS HIPRES SETTLES OVER THE
AREA. SUNDAY LOOKS LK A GOOD DAY - ESPECIALLY GOOD TO SEE SINCE
SUN MRNG WL BE THE DEDICATION OF THE MLK MEMORIAL. UNLIKE ON THE
INITIAL 8/28 ATTEMPT WX SHOULD NOT PLAY A FACTOR THIS TIME.
HIPRES MOVES OFF THE SE COAST ERY NEXT WEEK. RETURN FLOW AROUND THE
HIGH WILL DRAW WARM MOIST AIR INTO THE REGION MON AND TUE. I'VE
TAKEN THE TEMPS UP 6-8 DEGS FM PRVS FCST FOR MON AND TUE TO THE
L70S...BUT STILL RMNG BLO MEX GDNC. IF CURRENT GFS COMES TRUE TUE
SHOULD XPRNC GOOD WAA AND U70S COULD BE REACHED.
THE NEXT CD FNT WOULD THEN MOVE INTO THE AREA LATE TUE...BRINGING
THE WARMING TO A SCREACHING HALT. DEEP TROF XPCTD TO FORM OVR THE ERN
U.S. WHICH COULD BRING RASH TO THE ENTIRE AREA WED AND SOME SNSH
TO THE HIGHLANDS WED NGT/THU...BUT THAT'S A LONG TIME AWAY YET.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HV BEEN SUFFERING W/ AOB IFR CONDS TDA. AS OF 19Z...DCA AREA MTRS
JUMPED UP TO VFR. FCSTG CONDS THRU THE EVNG PUSH WL BE CHALLENGING.
CONDS SHUD DETERIORATE AGN AFDK DUE TO LLVL SATURATION. HV LIFR FCST
OVNGT...BASED LARGELY ON LAMP GDNC.
FLOW WL VEER SLY TMRW...PERMITTING IMPVMNT TO MVFR AFTER DAYBREAK
TMRW. THEN CDFNT WL PUSH THRU TERMINALS...SUPPORTING SCT-NMRS SHRA
AND PERHAPS A FEW TSRA. FVRBL MIXING BHD FNT SHUD SUPPORT 20-25 KT
GUSTS IN W/NW FLOW.
ON SAT...STRONG PRESSURE GRADIENT WILL LEAD TO GUSTY WLY WINDS.
SUSTAINED WINDS 15-20 KT MAY GUST TO 30 KT. WINDS WILL RELAX SAT
EVE INTO SUN AS HIPRES SETTLES OVER THE AREA.
VFR CONDITIONS EXPECTED OTHERWISE. COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA TUESDAY NIGHT.
&&
.MARINE...
ELY FLOW AOB 15 KT TAFTN...VEERING SLY TNGT. SCT-NMRS SHRA XPCTD...
W/ A FEW EVE TSRA PSBL...SPCLY MID BAY-LWR PTMC.
CFP XPCTD TMRW AFTN...WHICH WL SHIFT WNDS TO THE W/NW. A GOOD SURGE
OF DRY AIR WL COME IN BHD...PERMITTING FVRBL MIXING. SCA RAISED FOR
THE AFTN HRS AS 20 KT AVBL W/IN GUSTS.
WATERS WL BE UNDER CYCLONIC FLOW FRI NGT - GUSTS OF U TEENS/L20S
PSBL SO SML CRFT HAS BEEN ISSUED. SOLID SCA CONDITIONS EXPECTED
SAT...WITH GUSTS TO 30 KT POSSIBLE. WINDS SHOULD DROP BELOW SCA
LVLS LATE SAT NGT INTO SUN AS HIPRES BUILDS IN FROM THE SOUTHEAST.
ON TUE WARM AIR ADVCTN SRLY WINDS COULD CREATE SCA CONDS.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE CURRENTLY RUNNING 1.5-2 FT ABOVE NORMAL VALUES THIS
AFTERNOON. WITH THE PROLONGED EASTERLY FLOW AND FULL MOON...WATER
LEVELS HV REMAINED ELEVATED. THIS PM TIDE CYCLE WL BE THE HIEST OF
THE BUNCH. BASED ON THESE TRENDS AND RECENT REPORTS...HV MADE ADDTL
ADJUSTMENTS TO HEADLINES - WRNGS FOR ALEX/FFX...BALT...AND ANNE
ARUNDEL. ADVY EVERYWHERE ELSE.
MINOR COASTAL FLOODING IS EXPECTED TO CONTINUE UNTIL WINDS SHIFT
TO THE W/NW BEHIND THE COLD FRONT LATER ON FRIDAY. FLD THREAT
SHOULD BE OVR BY SAT MRNG.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR MDZ007-013-
016>018.
COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR MDZ011-014.
VA...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR VAZ052-055-
057.
COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 7 AM EDT SATURDAY FOR
ANZ530>543.
&&
PRODUCTS...HTS/WOODY!Hazardous weather outlook, Oct 13, 12:45 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1245 PM EDT THU OCT 13 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 141245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1245 PM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A COASTAL FLOOD WARNING IS IN EFFECT THROUGH EARLY FRIDAY MORNING ALONG THE TIDAL POTOMAC IN ALEXANDRIA AND FAIRFAX COUNTIES...AND ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY IN ANNE ARUNDEL AND BALTIMORE COUNTIES. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH EARLY FRIDAY MORNING FOR THE REMAINDER OF THE WESTERN SHORE AND TIDAL POTOMAC. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINOR COASTAL FLOODING IS POSSIBLE ACROSS PORTIONS OF THE UPPER TIDAL POTOMAC AND NORTHERN MARYLAND CHESAPEAKE BAY LATER FRIDAY MORNING WITH THE NEXT HIGH TIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-141245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1245 PM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JE
In the hours before
Local storm report, Oct 13, 11:35 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM COASTAL FLOOD SOLOMONS 38.32N 76.46W
10/13/2011 CALVERT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1101959
MEADOWSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 8:47 PM EDT | Special Weather Statement | LWX | Nelson | 28 min |
| Oct 12, 8:54 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 4 hr |
| Oct 13, 4:13 AM EDT | Special Weather Statement | LWX | Prince William, City of Manassas, City of Manassas Park | 62 min |
| Oct 13, 5:41 AM EDT | River Flood Warning | LWX | Culpeper, Orange | 112 min |
| Oct 13, 3:59 PM EDT | Special Weather Statement | LWX | Spotsylvania | 11 min |
| Oct 13, 4:00 PM EDT | Tornado Warning | LWX | Culpeper, Orange | 30 min |
| Oct 13, 4:23 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Orange | 37 min |
| Oct 13, 4:44 PM EDT | Special Weather Statement | LWX | Prince William | 16 min |
| Oct 13, 4:46 PM EDT | Special Weather Statement | LWX | City of Fredericksburg | 29 min |
| Oct 13, 5:01 PM EDT | Special Weather Statement | LWX | Fauquier | 14 min |
| Oct 13, 5:05 PM EDT | Special Weather Statement | LWX | Culpeper | 25 min |
| Oct 13, 5:07 PM EDT | Tornado Warning | LWX | Fauquier, Prince William, City of Manassas | 23 min |
| Oct 13, 5:18 PM EDT | Special Marine Warning | LWX | 57 min | |
| Oct 13, 5:18 PM EDT | Special Weather Statement | LWX | King George | 12 min |
| Oct 13, 5:28 PM EDT | Tornado Warning | LWX | Fairfax, Prince William, Stafford | 32 min |
| Oct 13, 5:35 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 25 min |
| Oct 13, 6:02 PM EDT | Special Marine Warning | LWX | 58 min | |
| Oct 13, 6:02 PM EDT | Special Weather Statement | LWX | City of Fairfax | 28 min |
| Oct 13, 6:14 PM EDT | Tornado Warning | LWX | Spotsylvania | 31 min |
Nearby
Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.